logo BDSP

Base documentaire


  1. Adverse events after discontinuing medications in elderly outpatients.

    Article - En anglais

    Background 

    Discontinuation of drug therapy is an important intervention in elderly outpatients receiving multiple medications, but it may be associated with adverse drug withdrawal events (ADWEs).

    Objective 

    To determine the frequency, types, timing, severity, and factors associated with ADWEs after discontinuing medications in elderly outpatients.

    Patients 

    One hundred twenty-four ambulatory elderly participants in l-year health service intervention trial at the Durham Veterans Affairs General Medicine Clinic in Durham, NC, who stopped taking medications.

    Methods 

    A geriatrician retrospectively reviewed computerized medication records and clinical charts to determine medications no longer being taken and adverse events in the subsequent 4-month period.

    Possible ADWEs, determined by using the Naranjo causality algorithm, were categorized by therapeutic class, organ system, and severity.

    Results 

    Of 238 drugs stopped, 62 (26%) resulted in 72 ADWEs among 38 patients.

    Cardiovascular (42%) and central nervous system (18%) drug classes were most frequently associated with ADWEs.

    The ADWEs most commonly involved the circulatory (51%) and central nervous (13%) systems, and 88% were attributed to exacerbations of underlying disease.

    Twenty-six ADWEs (36%) resulted in hospitalization or an emergency department or urgent care clinic visit.

    Only the number of medications stopped was associated with ADWE occurrence.

    (adjusted odds ratio, 1.89 ; 95% confidence interval, 1.332. (...)

    Mots-clés Pascal : Chimiothérapie, Arrêt traitement, Effet biologique, Effet secondaire, Incidence, Temps attente, Indice gravité, Facteur risque, Etude statistique, Vieillard, Homme, Pharmacovigilance

    Mots-clés Pascal anglais : Chemotherapy, Withdrawal, Biological effect, Secondary effect, Incidence, Waiting time, Severity score, Risk factor, Statistical study, Elderly, Human, Pharmacovigilance

    Logo du centre Notice produite par :
    Inist-CNRS - Institut de l'Information Scientifique et Technique

    Cote : 97-0543303

    Code Inist : 002B02A07. Création : 24/03/1998.